Antibiotics Linked to Increased Risks for Arrhythmia and Mortality

Azithromycin use has been associated with increased risk of death among patients at high baseline risk, but not for younger and middle-aged adults. The Food and Drug Administration issued a public warning on azithromycin, including a statement that the risks were similar for levofloxacin. Researchers conducted a retrospective cohort study among US veterans to test the hypothesis that taking azithromycin or levofloxacin would increase the risk of cardiovascular death and cardiac arrhythmia compared with persons taking amoxicillin.

Azithromycin and levofloxacin carry higher arrhythmia and mortality risks than amoxicillin, according to an observational study in the Annals of Family Medicine. The FDA issued a cardiac warning on azithromycin in March 2013.  Researchers studied nearly 1.8 million U.S. veterans (mean age, 57) who received outpatient prescriptions for one of the three antibiotics from 1999 to 2012.    On weighted analysis, the numbers of deaths by day 5 of treatment per million antibiotics dispensed were 154 for amoxicillin, 228 for azithromycin, and 384 for levofloxacin.  Patients receiving azithromycin had roughly a 50% increased risk for death and an 80% increased risk for serious arrhythmia, compared with those on amoxicillin. Risk increases were even greater for levofloxacin.

The researchers conclude: “There are usually multiple antibiotic choices available for older patients, especially those with cardiac comorbidities; physicians may consider prescribing medications other than azithromycin and levofloxacin.”

About Dr. Hassan Gargoum

Clinical Professor of Medicine, University of Saskatchewan Consultant, Cardiovascular Diseases

No comments yet.

Leave a Reply